North Carolina, 2011Tornado in North Carolina, April 26, 2011
April 26, 2011 · NWS MHX · 1 event in 1 county or zone
A weak area of low pressure moved north across eastern North Carolina during the afternoon of April 26th. The atmosphere was slightly unstable and a few thunderstorms developed with one producing a weak tornado in Martin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure moved north across eastern North Carolina during the afternoon of April 26th. The atmosphere was slightly unstable and a few thunderstorms developed with one producing a weak tornado in Martin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 26, 8:40 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 26, 8:40 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
940 AM EDT TUE APR 26 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE NORTH
CAROLINA COAST TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS.
OTHERWISE...HIGH PRESSURE WILL EXTEND OVER THE AREA FROM OFFSHORE
THROUGH MIDWEEK. A STRONG COLD FRONT WILL MOVE THROUGH EASTERN
NORTH CAROLINA THURSDAY NIGHT. HIGH PRESSURE WILL BUILD OVER THE
AREA BEHIND THE FRONT FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 930 AM TUE...NO SIG CHANGES NEEDED TO FORECAST THIS MORNING.
THOUGH DID INCREASE POPS AND QPF AMTS SLIGHTLY ALONG THE SOUTHERN
COAST...AS SHOWERS AND TSTMS CONTINUE TO STREAM IN FROM THE SOUTHERN
WATERS. WEAK SHORT WAVE MOVING OFF THE SE COAST ON THE WESTERN EDGE
OF THE LARGE OFFSHORE ANTICYCLONE WILL AFFECT THE FCST AREA TODAY.
SHUD SEE INCREASING COVERAGE WITH DAYTIME HEATING AS A WEAK SFC
TROUGH MOVES NE ALONG THE COAST TODAY. HAVE INCREASED POPS TO LIKELY
ALONG CSTL AREAS WITH DECREASINGLY LOWER CHCS FARTHER INLAND. MODELS
SUGGEST ENOUGH INSTABILITY TO INCLUDE TSTMS CHCS AND MAY SEE BRIEF
GUSTINESS AND HEAVY DOWNPOURS NEAR THE DEEPER STORMS AS PWATS AROUND
1.6 INCHES ON MHX SOUNDING THIS MORNING...WHICH IS ABV THE 75%
PERCENTILE FOR THIS TIME OF YEAR. TEMPS WILL START OUT MILD THIS
MORNING BUT CLOUDS/PCPN SHUD HOLD DOWN IN THE 75-80F RANGE NEAR THE
COAST WITH HIGHS IN THE LOW TO POSSIBLY MID 80S FARTHER INLAND.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WANING CONVECTION WITH LOSS OF DAYTIME HEATING WILL LEAD TO A
WEAKENING ISOLD TO SCT COVERAGE OF SHOWERS AS THE MINOR SHORT
WAVE MOVES NE THIS EVE. EXPECT MOST PCPN WILL BE GONE BY MIDNIGHT
GIVEN THE STABILIZING BNDRY LAYER AND LACK OF TRIGGER BUT AN
ISOLD SHOWER OR TWO CANT BE RULED OUT EVEN LATE TNGT GIVEN THE
CONTINUED LOW LEVEL MOISTURE FEED. LOWS WILL REMAIN MILD IN THE
SOUTHERLY FLOW...MAINLY MID TO UPPER 60S.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 3 AM TUE...TIME SECTIONS CONTINUE TO SHOW A WEAK BOUNDARY
LAYER VORT CENTER PASSING THROUGH WEDNESDAY. MOISTURE WILL BE
CONFINED BELOW 850 MB SO WILL CONTINUE TO FORECAST SLIGHT CHANCE
AFTERNOON POPS. LIKELY POPS STILL LOOK GOOD FOR THURSDAY AHEAD OF
THE COLD FRONT. INSTABILITY CONTINUES TO LOOK IMPRESSIVE FOR
STRONG/POSSIBLY SEVERE CONVECTION IN THE AFTERNOON FOR MUCH OF THE
FORECAST AREA. ALL ACTIVITY WILL COME TO A QUICK END FROM WEST TO
EAST AS THE FRONT MOVES OFF THE COAST THURSDAY EVENING.
HIGH PRESSURE IS FORECAST TO BUILD OVER THE REGION SATURDAY AND
MOVE OFFSHORE SUNDAY. COOLER HIGHS IN THE 70S ARE EXPECTED FRIDAY
THROUGH SUNDAY.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/
AS OF 930 AM TUE...SHOWERS AND TSTMS CONTINUE TO STREAM IN OFF THE
WATERS THIS MORNING...AT THIS TIME THINK MUST OF THE ACTIVITY WILL
REMAIN E OF TAF SITES. EXPECT MVFR/VFR CIGS THROUGH THIS AFTERNOON
WITH PERIODS OF IFR IN HEAVIER SHOWERS/TSTMS. EXPECT BRIEF HEAVY
RAIN WITH LOW VSBYS AND GUSTINESS NEAR STRONGER TSTMS.
MOIST BNDRY LAYER SHUD YIELD WIDESPREAD IFR CEILINGS TONIGHT.
LONG TERM /WEDNESDAY THROUGH SATURDAY/
AS OF 3 AM TUE...MVFR CONDITIONS IN STORE WEDNESDAY INTO WEDNESDAY
NIGHT AS MOISTURE CONTINUES TO INCREASE AHEAD OF THE APPROACHING
COLD FRONT. WINDS WILL BE FROM THE SOUTH 15-20 KNOTS DURING THE
DAY WEDNESDAY AND THURSDAY WITH 10-15 KNOTS WEDNESDAY NIGHT.
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS THURSDAY WITH SOME OF
THE STORMS BEING STRONG TO SEVERE WITH DAMAGING WIND GUSTS
POSSIBLE. ALL ACTIVITY WILL END THURSDAY EVENING AS THE FRONT
MOVES OFF THE COAST. EXCELLENT FLYING CONDITIONS SATURDAY WITH
HIGH PRESSURE CENTERED OVER THE REGION BRINGING LIGHT WINDS AND
MOSTLY CLEAR SKIES.
&&
.MARINE...
SHORT TERM/ THOUGH TONIGHT/...
AS OF 930 AM...NO SIG CHANGES NEEDED TO ONGOING FORECAST THIS
MORNING. SCA HEADLINES LOOK GOOD. RAISED SCA FOR CENTRAL LEG WITH
WINDS/SEAS NEARING THRESHOLDS AT THE DIAMOND SHOALS BUOY...6 FT SEAS
REPORTED 3 OF THE LAST 4 HOURS. OTHERWISE INCREASING SOUTH WINDS
WILL BUILD 6 FOOT SEAS OVER THE REMAINING OUTER COASTAL WATERS THIS
AFTN AND EVE. WINDS MAINLY 15-20KT BUT A BIT HIGHER THE FARTHER
OFFSHORE YOU GO.
LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM TUE...WINDS AND SEAS WILL CONTINUE TO BUILD WEDNESDAY
INTO THURSDAY AHEAD OF THE APPROACHING COLD FRONT. SHOWERS AND
THUNDERSTORMS WILL BE NUMEROUS ON THURSDAY WITH SOME OF THE STORMS
BEING STRONG TO SEVERE WITH DAMAGING WIND GUSTS POSSIBLE.
WINDS/SEAS WILL PEAK AT 25-30 KNOTS/8-11 FEET IN THE OREGON INLET
TO OCRACOKE ZONES WITH 20-25 KNOTS/6-10 FEET ELSEWHERE. SMALL
CRAFT CONDITIONS EXPECTED ON THE SOUNDS AS WELL...FROM LATE
WEDNESDAY NIGHT THROUGH THURSDAY EVENING. THE FRONT WILL MOVE OFF
THE COAST THURSDAY EVENING WITH WINDS QUICKLY VEERING TO WEST. THE
PRESSURE GRADIENT WILL LOOSEN CONSIDERABLY BEHIND THE FRONT
THURSDAY NIGHT INTO FRIDAY. WIND SPEEDS AND SEAS WILL DECREASE AS
A RESULT. LIGHT WINDS AND SEAS EXPECTED ON FRIDAY WITH A SURFACE
RIDGE CENTERED DIRECTLY OVER THE REGION.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
FRIDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY
FOR AMZ150.
&&
SYNOPSIS...BTC
NEAR TERM...BTC/CQD
SHORT TERM...BTC
LONG TERM...HSA/BM
AVIATION...BTC/HSA/BM/CQD
MARINE...BTC/HSA/BM/CQDHazardous weather outlook, Apr 26, 3:10 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EDT TUE APR 26 2011
NCZ029-044>047-079>081-090>094-098-270815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
410 AM EDT TUE APR 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AS A STRONG COLD FRONT SWEEPS
THROUGH THE AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-103-104-270815-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
410 AM EDT TUE APR 26 2011
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AS A STRONG COLD FRONT SWEEPS
THROUGH THE AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 10:45 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1145 AM EDT TUE APR 26 2011
NCZ044-079-090>092-098-261630-
DUPLIN-JONES-LENOIR-GREENE-PITT-ONSLOW-
1145 AM EDT TUE APR 26 2011
...STRONG THUNDERSTORMS WILL AFFECT DUPLIN...ONSLOW...JONES...LENOIR
AND GREENE COUNTIES UNTIL 1230 PM EDT...
AT 1145 AM EDT...THERE WERE STRONG THUNDERSTORMS 32 MILES SOUTH OF LA
GRANGE...OR ABOUT 11 MILES NORTHEAST OF WALLACE...MOVING NORTH AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BEULAVILLE AT 1150 AM
EDT...KORNEGAY...AND...PINK HILL AT 1210 PM EDT...ALBERTSON AT 1215
PM EDT...DEEP RUN AT 1220 PM EDT...MOSS HILL AT 1230 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KENANSVILLE...
KINSTON...CHINQUAPIN...DAWSON...GRAINGERS...INSTITUTE...JASON...
POTTERS HILL...WOODINGTON...FALLING CREEK AND ARBA.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
27
Special weather statement, Apr 26, 11:06 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1206 PM EDT TUE APR 26 2011
NCZ045-046-080-081-261630-
WASHINGTON-TYRRELL-BEAUFORT-WESTERN HYDE-
1206 PM EDT TUE APR 26 2011
...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...WASHINGTON AND
TYRRELL COUNTIES UNTIL 1230 PM EDT...
AT 1206 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL
WASHINGTON COUNTY...OR ABOUT 7 MILES SOUTHEAST OF PLYMOUTH...MOVING
NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROPER...AND...
WESTOVER AT 1225 PM EDT...MACKEYS...AND...PLEASANT GROVE AT 1230 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CENTER OF
PHELPS LAKE...PIKE ROAD...PLEASANT GROVE...PUNGO LAKE...
SCUPPERNONG...WENONA AND WOODLEY.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
27
Special weather statement, Apr 26, 11:50 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1250 PM EDT TUE APR 26 2011
NCZ090-091-261730-
DUPLIN-LENOIR-
1250 PM EDT TUE APR 26 2011
...STRONG THUNDERSTORMS WILL AFFECT DUPLIN AND LENOIR COUNTIES UNTIL
130 PM EDT...
AT 1250 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTHWEST
OF WALLACE...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR ROSE HILL AT 120 PM EDT...MAGNOLIA AT 130 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KENANSVILLE...LA
GRANGE...ALBERTSON...KORNEGAY...MOSS HILL AND FALLING CREEK.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
27
Special weather statement, Apr 26, 12:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
135 PM EDT TUE APR 26 2011
NCZ029-044-079-080-090-091-261900-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...SNOW HILL...HOOKERTON...WASHINGTON...RIVER ROAD...
WALLACE...WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE...
MAGNOLIA...KINSTON
135 PM EDT TUE APR 26 2011
...STRONG THUNDERSTORMS WILL CONTINUE ACROSS EASTERN NORTH
CAROLINA THIS AFTERNOON...
THE STRONGEST THUNDERSTORMS ARE LOCATED ALONG THE COASTAL
PLAIN...FROM WILLIAMSTON TO ROSE HILL. THE STORMS ARE MOVING NORTH
AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS
SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Tornado, Martin
- When
- April 26, 1:15 PM EST to 1:17 PM EST
- Where
- Martin County, 2.01 mi SW of Williamston to 1.91 mi SW of Williamston
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 30 yd
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 35.827, -77.092
A weak tornado touched down near Garret Road about 2 miles southwest of Williamston. The tornado knocked down some power lines and did minor damage to the roof and siding of a home.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 26 to 27, 201112 deaths · 52 injured · $28 million · EF5 · 102 events
- Tornadoes and Flash Flooding in Louisiana, April 26 to 27, 20112 deaths · 2 injured · $16 million · EF2 · 63 events
- Tornadoes and Flash Flooding in Tennessee, April 26 to 27, 20111 death · 1 injured · $1.5 million · EF1 · 83 events
- Tornadoes and Hail in Texas, April 26, 20111 death · 2 injured · $1.5 million · EF1 · 72 events
- Avalanche in California, April 26, 20112 deaths · 1 event
- Tornadoes and Flash Flooding in New York, April 26 to 28, 2011$11 million · EF2 · 35 events
- Tornado and Hail in Michigan, April 26, 20119 injured · $24 million · EF0 · 9 events
- Tornadoes and Flash Flood in Louisiana, April 26 to 27, 20111 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Texas, April 26 to 27, 2011$330,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Indiana, April 26, 2011$355,000 · EF2 · 5 events
- Damaging Wind in Mississippi, April 26, 20111 death · $5,000 · 56 kt wind · 1 event
- Flash Flooding and Flooding in Vermont, April 26 to 29, 2011$5.9 million · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292067.